Oculo-Respiratory Syndrome Related to Influenza Vaccine
Reports of conjunctivitis and upper respiratory symptoms following vaccination may make people avoid getting a flu shot.
Despite the high efficacy of influenza vaccine and the disease's sometimes lethal effects, only about one quarter of the people who -- according to immunization guidelines -- should be vaccinated actually receive the vaccine. Low adherence is based largely on patient reluctance. Unfortunately, a newly reported vaccine-associated acute oculo-respiratory syndrome (ORS), caused by at least 1 preparation of the vaccine, may worsen this situation.
Analysis of vaccine-associated adverse events reported in British Columbia, Canada, during the 2000-2001 influenza immunization campaign revealed 898 allergy-like, vaccine-related events, 769 of which (86%) met inclusion criteria for ORS: bilateral conjunctivitis plus cough, wheeze, chest tightness, difficulty in breathing, sore throat, or a combination of these symptoms. Onset occurred in most cases 2 to 24 hours after vaccination, and most symptoms lasted 48 hours or less. The highest rate (16%) occurred among women aged 50 to 59. One of the 3 vaccine preparations (Fluviral S/F, Shire Biologics) used in Canada during that season had been used in 96% of cases. The researchers conducted phone interviews with 609 affected patients, 281 of whom met strict epidemiologic criteria; 204 others had similar complaints but fell outside the case-definition timelines. The authors postulate that high-molecular-weight, virion-related compounds in the vaccine caused ORS.
Comment: Influenza is a potentially devastating infection, particularly in patients with cardiopulmonary compromise. Patients are often reluctant to be vaccinated because they fear "getting flu from the shot" and because of reports of adverse effects, such as Guillain-Barré syndrome. Because many in this study who experienced ORS said that they would not choose to be vaccinated again, ORS is certain to decrease adherence with vaccine guidelines even further.
Stephen G. Baum, MD
Published in Journal Watch Infectious Diseases April 11, 2003
Skowronski DM et al. Oculo-respiratory syndrome: A new influenza vaccine-associated adverse event? Clin Infect Dis 2003 Mar 15; 36:705-13.
Rose Marie Davey, 29 Oct 2009 4:02 PM EST
My daughter came down with ORS about 3-4 hours after getting the flu shot a few years ago......she is afraid... [more]
To ensure that your Reader Remark is not formatted as one long paragraph, precede new paragraphs with either a blank line or an indentation.